New York, 2006

Damaging Wind in New York, September 9, 2006

September 9, 2006 · NWS ALY · 1 event in 1 county or zone

On September 9, a stationary front over the St Lawrence Valley at daybreak moved southward as a cold front later in the day. Cooler air moving into eastern New York over warm moist air destabilized the atmosphere leading to the formation of thunderstorms south of the cool front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On September 9, a stationary front over the St Lawrence Valley at daybreak moved southward as a cold front later in the day. Cooler air moving into eastern New York over warm moist air destabilized the atmosphere leading to the formation of thunderstorms south of the cool front. Several thunderstorms around the Capital District contained large hail. One thunderstorm just north of Albany produced golfball-sized hail. Hail was not the only severe weather element, however. Several large trees were blown down within a ski area in central Rensselaer County, in the vicinity of Bucks Corner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 9, 10:47 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 9, 10:47 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT SAT SEP 9 2006

.UPDATE...UPDATE TO CAPTURE SATELLITE AND RADAR TRENDS AND GET RID
OF MORNING WORDING. UPPED POPS TO LIKELY OVER NORTHWEST AND ALTERED
TIMING OF ONSET OF PRECIPITATION SLIGHTLY. ALSO ADJUSTED TEMPS BASED
ON CURRENT OBS BUT KEPT MAXES AS THEY WERE. NO CHANGES BEYOND TODAY.
&&

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
SEVERAL HOURS BEFORE DAYBREAK SATURDAY MORNING...THERE WAS A BAND
OF SHOWERS AND THUNDERSTORMS FROM CENTRAL LAKE ONTARIO
SOUTHWESTWARD INTO WESTERN NEW YORK. THIS PRECIPITATION WAS TIED
TO AN APPROACHING COLD FRONT. BASED ON THE CURRENT MOVEMENT OF
THE BAND OF PRECIPITATION...IT WILL REACH THE OUR NORTHWESTERN
ZONES AROUND...OR SHORTLY AFTER DAYBREAK. FROM THERE...THE SHOWERS
AND THUNDERSTORMS WILL DRIFT SOUTHEASTWARD ACROSS THE COUNTY
WARNING AREA. THE LATEST GUIDANCE FROM THE AVIATION...NORTH
AMERICAN MESOSCALE AND CANADIAN REGIONAL MODELS SUGGEST THAT THE
HIGHEST PROBABILITY OF PRECIPITATION SHOULD BE ACROSS THE
NORTHWESTERN PORTION OF THE COUNTY WARNING AREA...AND THAT THERE
IS A CHANCE OF RAINFALL IN ALL OF THE COUNTY WARNING AREA TODAY.

THE CONVECTIVE PARAMETERS SUGGEST THAT A MENTION OF THUNDER IS
WARRANTED IN ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND TODAY. THE GUIDANCE FROM THE STORM PREDICTION CENTER
INDICATES THAT THESE THUNDERSTORMS ARE NOT LIKELY TO PRODUCE SEVERE
WEATHER. WE NOTED THAT THE STORM RELATIVE HELICITY VALUES ARE
FORECAST TO BE QUITE LOW TODAY.

WE BLENDED THE MODEL OUTPUT STATISTICAL GUIDANCE FROM THE NORTH
AMERICAN...AVIATION AND NESTED GRID MODELS TO ARRIVE AT MAXIMUM
TEMPERATURE FORECAST. WE BLENDED GUIDANCE FOR THE SURFACE WIND
FORECAST TOO. THESE WINDS WILL VEER FROM THE SOUTHWEST TO THE
NORTHWEST AS THE FRONT MOVES ACROSS THE REGION.

THERE MAY BE A LINGERING SHOWER THIS EVENING. THE BEST CHANCE OF
SHOWERS IS IN CLOSEST PROXIMITY TO THE COLD FRONT (SOUTHERN
PORTION OF THE COUNTY WARNING AREA). AS THE NIGHT WEARS ON DRIER
AIR WILL TAKE HOLD...AND WE CUT THE PROBABILITY OF RAINFALL TO LESS
THAN 14 PERCENT FOR THE PERIOD FROM MIDNIGHT TO DAYBREAK. THE
CLOUD COVER WILL DIMINISH THROUGH THE NIGHT...AND SOME PATCHY FOG
IS LIKELY IN AREAS USUALLY PRONE TO FOG AT THIS TIME OF THE YEAR.
BLENDING GUIDANCE YIELDS TEMPERATURES RANGING FROM THE UPPER 30S
AND LOWER 40S IN THE ADIRONDACKS...TO THE MID 50S IN THE HUDSON
VALLEY.

HIGH PRESSURE OVER ONTARIO PROVINCE EARLY SUNDAY WILL BUILD INTO
QUEBEC PROVINCE SUNDAY AFTERNOON. A NORTH NORTHEAST SURFACE WIND
AT 5 TO 15 MILES AN HOUR WILL DRIVE COOLER AIR SOUTHWARD INTO NEW
YORK STATE AND NEW ENGLAND. TEMPERATURES SUNDAY WILL BE AROUND 10
DEGREES LOWER THAN TODAY.

THE AUTUMN-LIKE CONDITIONS WILL EXTEND INTO SUNDAY NIGHT. AND THE
LATEST GUIDANCE SUGGESTS THAT TEMPERATURE VALUES FROM THE SOUTHERN
ADIRONDACKS INTO THE LAKE GEORGE-NORTHERN SARATOGA REGION WILL BE
LOW ENOUGH TO CONSIDER ISSUING SOME SORT OF FROST HEADLINE FOR
SUNDAY NIGHT. IF LATER GUIDANCE CONTINUES TO SUGGEST FROST...A
FROST ADVISORY OR WARNING WILL BE ISSUED BY FORECASTERS ON SATURDAY
NIGHT OR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WE MADE NO SIGNIFICANT CHANGES TO THE FORECAST DURING THIS PERIOD.
THE AVIATION MODEL WANTS TO BRING A WAVE INTO THE NORTHEAST ON
TUESDAY...AND GUIDANCE FROM THAT MODEL SUGGESTS A CHANCE OF
MEASURABLE RAINFALL. THE CANADIAN GLOBAL MODEL CONTINUES TO
INDICATE DRY WEATHER FOR TUESDAY...AND THE FORECAST FROM THE
EUROPEAN IS LIKEWISE DRY. PROJECTING THE UNITED KINGDOM MODEL
FORECAST BEYOND MONDAY EVENING SUGGESTS THAT DRY WEATHER WILL
PREVAIL TUESDAY. SINCE MOST MODELS ARE SUGGESTING A DRY DAY
TUESDAY...WE LEFT THE PREVIOUS FORECAST AS IT WAS...IGNORING THE
GUIDANCE FROM THE AVIATION MODEL. AN ANTICYCLONIC FLOW OF MAINLY
DRY AIR WILL PREDOMINATE FOR MUCH OF THIS PERIOD...RESULTING IN
THE USUAL CHARACTERISTICALLY DRY SEPTEMBER WEATHER.

&&

.AVIATION /06Z SATURDAY TO 06Z SUNDAY/...
CONDITIONS WILL REMAIN OR DETERIORATE TO IFR AND LIFR DUE TO BR/FOG
AND STRATUS AT KGFL/KPOU...AND THESE CONDITIONS WILL LIKELY PERSIST
UNTIL 12Z TO 13Z...THEN IMPROVE TO VFR BY 14Z. AT KALB...A LIGHT
SOUTH WIND THROUGH SUNRISE IS EXPECTED TO PREVENT SIGNIFICANT
FOG/BR/STRATUS FORMATION AND HAVE ONLY INCLUDED THE POSSIBILITY OF
3SM BR THROUGH 12Z. AFTER MORNING FOG/BR/STRATUS LIFTS FROM ALL
THREE LOCATIONS...EXPECT VFR CONDITIONS WITH SCT CLOUDS UNTIL A COLD
FRONT CROSSES EACH LOCATION...KGFL AT 18Z...KALB AT 19Z...AND KPOU
AT 22Z. AS THE FRONT MOVES THROUGH VFR CONDITIONS WILL PREVAIL BUT
WITH BKN CLOUDS AT 5000-6000 FEET WITH VCSH. SURFACE WINDS AFTER
SUNRISE WILL BE SOUTH OR SOUTHWEST AT 5 TO 10 KTS...SWITCHING TO
NORTHWEST OR NORTH AFTER FRONTAL PASSAGE AT 10 TO 15 KTS...THE NORTH
OR NORTHWEST AROUND 5 KTS AFTER 00Z.

&&

.FIRE WEATHER...THE MINIMUM RELATIVE HUMIDITY TODAY WILL BE ABOUT 45
TO 55 PERCENT IN VALLEY LOCATIONS AND 50 TO 65 PERCENT ACROSS HIGHER
TERRAIN. LIGHT AND VARIABLE SURFACE WINDS WILL BECOME SOUTH OR
SOUTHWEST 5 TO 10 MPH THIS MORNING...THEN SWITCH TO NORTH OR
NORTHWEST AT 10 TO 15 MPH WITH GUSTS TO 20 MPH POSSIBLE AS A COLD
FRONT MOVES THROUGH LATE THIS MORNING AND AFTERNOON. THERE IS A
CHANCE OF SHOWERS AS THE COLD FRONT MOVES THROUGH. THE RELATIVE
HUMIDITY WILL RECOVER TO BETWEEN 90 AND 100 PERCENT TONIGHT WITH A
LIGHT NORTH OR NORTHWEST WIND. ON SUNDAY...THE MINIMUM RELATIVE
HUMIDITY WILL BE 40 TO 55 PERCENT WITH A NORTHERLY SURFACE WIND AT 5
TO 10 MPH.

.HYDROLOGY...
NO HYDRO PROBLEMS ANTICIPATED FOR THE NEXT SEVERAL DAYS. THE FLOWS
ON ALL MAJOR RIVERS HAVE RECEDED TO LATE SUMMER LOWS. RAINFALL
ASSOCIATED WITH A COLD FRONT PASSAGE ON TODAY WILL BE MAINLY
SCATTERED AND LIGHT. BASIN AVERAGE QPF WILL BE LESS THAN ONE QUARTER
INCH. FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK...CANADIAN HIGH
PRESSURE WILL BE IN CONTROL WITH DRY CONDITIONS PREVAILING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...MAGLARAS
FIRE WEATHER...MAGLARAS
HYDROLOGY...MAGLARAS
Hazardous weather outlook, Sep 9, 1:39 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
239 AM EDT SAT SEP 9 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
239 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THEY WILL FORM IN A
NORTHEAST TO SOUTHWEST LINE ALONG A COLD FRONT. THIS COLD FRONT
WILL MOVE TO THE SOUTHERN ADIRONDACK MOUNTAINS LATER THIS
MORNING...AND THROUGH THE BALANCE OF EASTERN NEW YORK AND WESTERN
NEW ENGLAND THIS AFTERNOON. INDIVIDUAL THUNDERSTORMS WILL MOVE
FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR. THUNDERSTORMS MAY
BRING A BRIEF PERIOD OF HEAVY RAINFALL TO SOME LOCATIONS. RAINFALL
IS LIKELY TO BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 1:13 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
213 PM EDT SAT SEP 9 2006

MAZ001-NYZ054-091845-
EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
213 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN RENSSELAER AND BERKSHIRE COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BERLIN...OR
ABOUT 13 MILES WEST OF NORTH ADAMS...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ASHFORD...WILLIAMSTOWN AND WESTON FIELD BY 240 PM EDT
ADAMS...CHESHIRE AND 6 MILES SOUTHWEST OF NORTH ADAMS BY 245 PM EDT
Special weather statement, Sep 9, 1:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
216 PM EDT SAT SEP 9 2006

NYZ047>049-051-052-091845-
WESTERN ALBANY NY-SCHOHARIE NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
216 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN SCHOHARIE...ALBANY AND SCHENECTADY
COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CENTRAL
BRIDGE...OR ABOUT 11 MILES NORTHEAST OF COBLESKILL...AND MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
DUANESBURG BY 225 PM EDT
6 MILES NORTH OF BERNE BY 230 PM EDT
ALTAMONT BY 235 PM EDT
ROTTERDAM BY 240 PM EDT
GUILDERLAND...VOORHEESVILLE...6 MILES WEST OF COLONIE AND 7 MILES
SOUTH OF SCHENECTADY BY 245 PM EDT
Special weather statement, Sep 9, 1:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT SAT SEP 9 2006

NYZ043-091900-
NORTHERN WASHINGTON NY-
233 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HARTFORD...OR
ABOUT 10 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GRANVILLE BY 245 PM EDT
Special weather statement, Sep 9, 1:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
253 PM EDT SAT SEP 9 2006

NYZ052>054-091930-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
253 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN ALBANY AND RENSSELAER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED BETWEEN COHOES AND
GUILDERLAND...AND MOVING EAST AT 20 MPH.

PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
WATERVLIET...MENANDS...GREEN ISLAND AND COHOES BY 300 PM EDT
TROY BY 305 PM EDT
WYANTSKILL AND WYNANTSKILL BY 310 PM EDT
CENTER BRUNSWICK AND WEST SAND LAKE BY 315 PM EDT
AVERILL PARK BY 320 PM EDT
Special weather statement, Sep 9, 1:56 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT SAT SEP 9 2006

NYZ060-061-091930-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
256 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED ABOUT OVER
HUDSON...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
PHILMONT AND 6 MILES SOUTH OF CHATHAM BY 310 PM EDT
AUSTERLITZ BY 330 PM EDT
Local storm report, Sep 9, 2:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EDT SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             TROY                    42.73N 73.68W
09/09/2006  E0.75 INCH       RENSSELAER         NY   LAW ENFORCEMENT

            PENNY SIZE HAIL COMPLETELY COVERED THE GROUND.

&&

JQUINLAN

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
September 9, 2:20 PM EST
Where
Rensselaer County, Bucks Corner
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.683, -73.433

Personnel at the Cross Country Ski area in Bucks Corner reported that a number of trees were blown down, some up to 18 inches in diameter. The time of this report had to be estimated as it was discovered a month later in a newsletter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528329.